Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 67, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2005, 7:39 PM CDT for Plymouth County, Sioux County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2005, 7:39 PM CDT (00:39 UTC)
- Expired
- May 8, 2005, 8:16 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Plymouth County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1192 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 090039 SVRFSD IAC149-167-090115- /O.NEW.KFSD.SV.W.0067.050509T0039Z-050509T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 739 PM CDT SUN MAY 8 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PLYMOUTH COUNTY IN NORTHWEST IOWA SIOUX COUNTY IN NORTHWEST IOWA * UNTIL 815 PM CDT * AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF STRUBLE...OR ABOUT 6 MILES NORTHEAST OF LE MARS...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALTON...ORANGE CITY AROUND 755 PM CDT HOSPERS AROUND 805 PM CDT AT 732 PM...NICKEL SIZED HAIL WAS REPORTED WITH THIS STORM IN LE MARS. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4282 9626 4274 9603 4305 9586 4310 9606 $$ 04
3 follow-up statements
000 WWUS53 KFSD 090044 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 743 PM CDT SUN MAY 8 2005 IAC149-167-090115- /O.CON.KFSD.SV.W.0067.000000T0000Z-050509T0115Z/ SIOUX IA-PLYMOUTH IA- 743 PM CDT SUN MAY 8 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR PLYMOUTH AND SIOUX COUNTIES... AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR OYENS...OR ABOUT NEAR LE MARS...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALTON...ORANGE CITY AROUND 800 PM CDT HOSPERS AROUND 810 PM CDT AT 741 PM CDT...A TRAINED SPOTTER REPORTED PENNY SIZED HAIL IN MERRILL. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4282 9626 4274 9603 4305 9586 4310 9606 $$ 04
000 WWUS53 KFSD 090057 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 756 PM CDT SUN MAY 8 2005 IAC149-167-090115- /O.CON.KFSD.SV.W.0067.000000T0000Z-050509T0115Z/ SIOUX IA-PLYMOUTH IA- 756 PM CDT SUN MAY 8 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR PLYMOUTH AND SIOUX COUNTIES... AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ALTON TO 8 MILES SOUTHWEST OF OYENS...OR ALONG A LINE EXTENDING FROM ORANGE CITY TO 6 MILES SOUTHEAST OF LE MARS...MOVING NORTHEAST AT 35 MPH. HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE ALSO EXPECTED WITH THESE STORMS. * SEVERE THUNDERSTORMS WILL BE NEAR... ALTON...ORANGE CITY AROUND 755 PM CDT OYENS AROUND 800 PM CDT HOSPERS AROUND 815 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4282 9626 4274 9603 4305 9586 4310 9606 $$ 04
000 WWUS53 KFSD 090116 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 817 PM CDT SUN MAY 8 2005 IAC149-167-090127- /O.EXP.KFSD.SV.W.0067.000000T0000Z-050509T0115Z/ SIOUX IA-PLYMOUTH IA- 817 PM CDT SUN MAY 8 2005 ...THE SEVERE THUNDERSTORM WARNING FOR PLYMOUTH AND SIOUX COUNTIES EXPIRES AT 815 PM CDT... THE WARNING HAS EXPIRED. THE STORM IS NO LONGER SEVERE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4282 9626 4274 9603 4305 9586 4310 9606 $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:25 PM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, May 8, 2:25 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 225 PM CDT SUN MAY 8 2005 .DISCUSSION... UPPER LOW SPINNING OVER WESTERN/CENTRAL SD...WITH WARM SECTOR ACROSS ENTIRE AREA. 17Z SFC ANALYSIS SHOWS SOME WEAK MOISTURE POOLING OVER EASTERN CWA...WITH DEW POINTS IN THE UPPER 50S AND LOWER 60S. TROF AXIS WRAPPING NORTHEAST AROUND LOW PRESSURE SHOULD AID IN IGNITING CONVECTION AROUND 21Z. MAY SEE TWO AREAS OF DEVELOPMENT. ONE ALONG TROF AXIS/COLD FRONT ASSOCIATED WITH STRONGER UPPER FORCING IN OR JUST EAST OF THE JAMES VALLEY...AND THE OTHER NEAR NORTHEAST NEBRASKA AND NORTHWEST IOWA IN DEEPER MOISTURE AND BETTER SHEAR/HELICITY. WHILE NONE OF THE PARAMETERS ARE SUGGESTING A STRONG TORNADO THREAT...INDICES ARE DECENT ENOUGH TO MENTION POTENTIAL. AND WITH A STRONG UPPER LEVEL LOW PRESSURE NEAR BY DOESNT HURT. MOST OF THE ACTIVITY SHOULD EXIT THE CWA BY ABOUT MIDNIGHT WITH SCATTERED CELLS MOVING INTO MINNESOTA ALONG TROF AXIS. UPPER LEVEL ENERGY SLOWLY SHIFTS EAST ON MONDAY AND WILL LIKELY SEE SOME SCATTERED SHOWERS SIMILAR TO WESTERN SD TODAY. MAY INCREASE POPS TO ACCOUNT FOR THIS. MONDAY NIGHT INTO TUESDAY EVENING APPEARS TO BE OUR QUIET PERIOD AHEAD OF NEXT MAJOR WAVE. WILL STILL MAINTAIN FAIRLY HIGH POPS TUESDAY NIGHT INTO THURSDAY ALL AREAS AND HAVE HIGHEST POPS SOUTH WEDNESDAY NIGHT INTO FRIDAY MORNING. MAY ACTUALLY SEE BEST SHOT FOR RAIN AND THUNDER OVER WESTERN CWA ON TUESDAY NIGHT. BOTH MODELS HAVE BEEN CONSISTENT WITH THEIR SFC BOUNDARY PLACEMENT...THE GFS GETTING OUR SOUTHEAST CWA INTO THE WARM SECTOR WHILE THE ETA LEAVES THE FRONT FARTHER SOUTH NEAR THE NE/KS BORDER. FOR NOW...WILL LEAN SOMEWHERE INBETWEEN AS THE UPPER LEVEL JET SUPPORTS SOMETHING FARTHER NORTH THAN THE ETA. BELIEVE THAT BY THURSDAY...FRONT COULD BE PUSHED THAT FAR SOUTH AS A DECENT MCS SHOULD DEVELOP WEDNESDAY NIGHT...HELPING PUSH IT SOUTH. NO MAJOR CHANGES TO TEMPERATURES. FOR THURSDAY THROUGH SUNDAY...WILL STILL BE DEALING WITH UPPER WAVE THURSDAY AND FRIDAY...THEN THINGS SHOULD START TO CALM DOWN FOR THE WEEKEND. NOT EXACTLY GOING TO BE WARM NEXT WEEKEND...BUT SHOULD SEE SEASONAL TEMPERATURES BOTH DAYS AND SHOULD BE DRY. HAVE TEMPERED POPS DOWN OVER THE NORTHERN CWA ON THURSDAY NIGHT AS THERE IS SOME CONCERN THAT CONVECTION ON TUESDAY NIGHT AND WEDNESDAY NIGHT COULD SUPPRESS THE LOW LEVEL BOUNDARY FARTHER SOUTH THAN THE MODELS SUGGEST. THE ETA ALREADY HINTING AT THIS WITH A LITTLE STRONGER PUSH FROM THE NORTHERN STREAM ON WEDNESDAY INTO NORTHERN MN. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, May 8, 1:13 PM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 113 PM CDT SUN MAY 08 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 113 PM CDT SUN MAY 08 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG A LINE FROM HURON TO MITCHELL TO TYNDALL. THESE STORMS WILL SPREAD NORTHEAST ACROSS THE AREA CREATING THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. IN ADDITION...SCATTERED THUNDERSTORMS WILL ALSO DEVELOP ACROSS PORTIONS OF NORTHWEST IOWA EARLY THIS EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. WITH BOTH AREAS OF STORMS...THERE IS ALSO AN ISOLATED TORNADO THREAT THROUGH 8 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STORM SYSTEM WILL AFFECT THE REGION TUESDAY NIGHT INTO THURSDAY BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF THE STORMS COULD BE SEVERE WEDNESDAY AFTERNOON AND EVENING...SOUTH OF A YANKTON TO STORM LAKE LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM ALONG THE JAMES RIVER VALLEY IN SOUTHEAST SOUTH DAKOTA. SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
In the hours before
Local storm report, May 8, 6:16 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 7 NNE DOVRAY 44.15N 95.49W
05/08/2005 1.00 INCH MURRAY MN PUBLIC
&&
PSLocal storm report, May 8, 7:03 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
703 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL LARCHWOOD 43.46N 96.44W
05/08/2005 1.00 INCH LYON IA TRAINED SPOTTER
0647 PM HAIL 3 NE HULL 43.22N 96.09W
05/08/2005 0.75 INCH SIOUX IA TRAINED SPOTTER
&&
PSLocal storm report, May 8, 7:12 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
712 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 2 NE LARCHWOOD 43.48N 96.41W
05/08/2005 1.00 INCH LYON IA PUBLIC
NICKEL TO QUARTER SIZE HAIL
&&
PSLocal storm report, May 8, 7:24 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
724 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 6 SW MINNEOTA 44.50N 96.07W
05/08/2005 0.88 INCH LYON MN TRAINED SPOTTER
&&
PSSpecial weather statement, May 8, 7:29 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 729 PM CDT SUN MAY 8 2005 NEZ013-SDZ038-039-052>055-058>071-090100- AURORA-BEADLE-BON HOMME-CHARLES MIX-CLAY-DAVISON-DIXON NE-DOUGLAS- HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN-MCCOOK-MINER- MINNEHAHA-SANBORN-TURNER-UNION-YANKTON- 729 PM CDT SUN MAY 8 2005 ...TORNADO WATCH NUMBER 232 HAS BEEN CANCELLED... TORNADO WATCH NUMBER 232 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES. IN SOUTH DAKOTA...BEADLE...KINGSBURY...JERAULD...SANBORN...MINER... LAKE...AURORA...DAVISON...HANSON...MCCOOK...MINNEHAHA...CHARLES MIX...DOUGLAS...HUTCHINSON...TURNER...LINCOLN...BON HOMME... YANKTON...CLAY AND UNION. IN NEBRASKA...DIXON COUNTY. THE CHANCE FOR THUNDERSTORMS HAS SHIFTED EAST OF THE AREA. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ014-SDZ040-056-090200- BROOKINGS-BUENA VISTA IA-CHEROKEE IA-CLAY IA-COTTONWOOD MN-DAKOTA NE- DICKINSON IA-IDA IA-JACKSON MN-LINCOLN MN-LYON IA-LYON MN-MOODY- MURRAY MN-NOBLES MN-OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA- ROCK MN-SIOUX IA-WOODBURY IA- 729 PM CDT SUN MAY 8 2005 ...TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT... TORNADO WATCH NUMBER 232 REMAINS IN EFFECT UNTIL 900 PM CDT FOR THE FOLLOWING LOCATIONS. BROOKINGS AND MOODY COUNTIES IN SOUTH DAKOTA...DAKOTA COUNTY IN FAR NORTHEAST NEBRASKA...ALL OF SOUTHWEST MINNESOTA...ALL OF NORTHWEST IOWA. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE WEATHER IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ALERT FOR THREATENING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JH
Local storm report, May 8, 7:31 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
731 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 5 S GEORGE 43.27N 96.00W
05/08/2005 1.00 INCH LYON IA PUBLIC
&&
PSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:21 PM CDT | Flash Flood Warning | FSD | Plymouth | 3 hr |
| May 8, 8:33 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.